Layoffs and Duration Dependence in a Model of Turnover

Journal of Econometrics, Vol. 28, pp. 51-69, 1985

Posted: 17 Sep 2009

See all articles by Nicholas M. Kiefer

Nicholas M. Kiefer

Cornell University - Department of Economics

Ken Burdett

University of Pennsylvania - Department of Economics

Sunil Sharma

George Washington University - Elliott School of International Affairs

Date Written: September 16, 2009

Abstract

A semi-Markov model of turnover, resulting from optimizing behavior on the part of workers, is developed. Duration dependence in the transition out of employment is modelled as resulting from a layoff probability which decreases with tenure. Some preliminary results, based on DIME data, are presented. These indicate that a declining hazard rate in the transition out of employment is a significant feature of the data.

Suggested Citation

Kiefer, Nicholas M. and Burdett, Ken and Sharma, Sunil, Layoffs and Duration Dependence in a Model of Turnover (September 16, 2009). Journal of Econometrics, Vol. 28, pp. 51-69, 1985, Available at SSRN: https://ssrn.com/abstract=1474565

Nicholas M. Kiefer

Cornell University - Department of Economics ( email )

490 Uris Hall
Ithaca, NY 14853-7601
United States

Ken Burdett

University of Pennsylvania - Department of Economics ( email )

3718 Locust Walk
439 McNeil Building
Philadelphia, PA 19104
United States

Sunil Sharma (Contact Author)

George Washington University - Elliott School of International Affairs ( email )

Institute for International Economic Policy
1957 E Street NW
Washington, DC 20052
United States

Here is the Coronavirus
related research on SSRN

Paper statistics

Abstract Views
205
PlumX Metrics